Texas, 2011

Hail in Texas, August 12, 2011

August 12, 2011 · NWS EWX · 1 event in 1 county or zone

A surface trough of low pressure was the focus of showers and thunderstorms that formed over the western part of South Central Texas and move to the east. One of these thunderstorms produced large hail in Medina County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A surface trough of low pressure was the focus of showers and thunderstorms that formed over the western part of South Central Texas and move to the east. One of these thunderstorms produced large hail in Medina County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 11, 10:33 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 11, 10:33 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1133 PM CDT THU AUG 11 2011

.DISCUSSION...
SEE AVIATION FOR 06Z TAFS.

&&

.AVIATION...
THRU 08Z SCT CLOUDS FROM 5 THSD TO 10 THSD FT WILL CONTINUE WITH
HIGHER CLOUDS SCT TO BKN ABOVE 25 THSD FT. SCT SHRA AND TSRA WILL
CONTINUE ALONG AND WEST OF A LINE FROM LEAKEY TO CARRIZO SPRINGS.
AFTER 08Z MVFR CIGS WILL DEVELOP FROM VCNTY OF KAUS TO VCNTY OF
KSAT AND KSSF AROUND 07Z TO 09Z...AROUND 1 THSD TO 2 THSD BKN.
ISOLATED TO SCT SHRA AND TSRA WILL CONTINUE WEST OF A ROCKSPRINGS
TO CARRIZO SPRINGS LINE THRU 10Z. BY 15Z FRIDAY MORNING...SCT
CLOUDS AROUND 3 THSD TO 4 THSD FT ARE EXPECTED BECOMING 6 THSD TO
10 THSD SCT AGAIN AFTER 18Z ON FRIDAY. ISOLATED SHRA AND TSRA ARE
POSSIBLE ALONG AND WEST OF A KERRVILLE TO CARRIZO SPRINGS LINE
AFTER 20Z FRIDAY. S TO SE WINDS AT 10 TO 15 KNOTS WILL CONTINUE.

&&

.PREV DISCUSSION... /ISSUED 941 PM CDT THU AUG 11 2011/

UPDATE...
ADJUSTMENTS BASED ON ONGOING CONVECTION ACROSS WESTERN PORTIONS OF
THE CWA.

DISCUSSION...
CONVECTIVE ACTIVITY LATE THIS AFTERNOON AND THIS EVENING HAS
PLAYED OUT VERY CLOSE TO ADVERTISED IN THE AFTERNOON FORECAST
PACKAGE. THE INITIAL SURGE OF CONVECTION WHICH DEVELOPED ACROSS
CENTRAL TEXAS AND DROPPED INTO THE HILL COUNTRY IS SLOWLY PUSHING
WESTWARD ACROSS THE EDWARDS PLATEAU AS IT WEAKENS. ADDITIONAL
PROPAGATION ALONG NUMEROUS OUTFLOWS AND ALONG THE N-S ORIENTED
SURFACE BOUNDARY DRAPED ACROSS WEST/WEST-CENTRAL TEXAS IS EXPECTED
THROUGH THE REST OF THE EVENING AND INTO THE OVERNIGHT HOURS. A
COMPLEX OF THUNDERSTORMS HAS ALSO DEVELOPED ACROSS NORTHEASTERN
MEXICO JUST WEST OF EAGLE PASS. THIS SYSTEM HAS BEEN SLOWLY
TRACKING NORTHWESTWARD...BUT COULD BEGIN TO SHIFT EASTWARD IF IT
SYNCHES UP WITH THE TAIL-END OF THE SURFACE BOUNDARY TO ITS NORTH.
HAVE TWEAKED POPS/WX/QPF/SKY GRIDS THROUGH THE OVERNIGHT HOURS WITH
THE ANTICIPATION OF THE ACTIVITY TO REMAIN CONFINED TO THE EDWARDS
PLATEAU/WESTERN HILL COUNTRY/MIDDLE RIO GRANDE PLAINS WITH A
GRADUAL TAPERING OFF AFTER MIDNIGHT. POCKETS OF RAIN-COOLED AREAS
ARE SHOWING UP ON HOURLY TEMPERATURE OBSERVATIONS...BUT ARE NOT
EXPECTED TO SIGNIFICANTLY IMPACT OVERNIGHT LOW TEMPERATURES.

PREV DISCUSSION... /ISSUED 645 PM CDT THU AUG 11 2011/

AVIATION...
THRU 05Z SCT CLOUDS FROM 6 THSD TO 10 THSD FT WILL CONTINUE WITH
HIGHER CLOUDS SCT TO BKN ABOVE 25 THSD FT.  SCT SHRA AND TSRA
WILL CONTINUE ALONG AND WEST OF A LINE FROM KBMQ TO KHDO TO
KEGP THRU 05Z. SCT 05Z SCT TO BKN CLOUDS ABOVE 25 THSD FT WILL
CONTINUE. MVFR CIGS WILL DEVELOP FROM VCNTY OF KAUS TO VCNTY
OF KSAT AND KSSF AROUND 07Z TO 09Z...AROUND 1 THSD TO 2 THSD
BKN. BY 15Z FRIDAY MORNING...SCT CLOUDS AROUND 3 THSD TO 4 THSD FT
ARE EXPECTED BECOMING 6 THSD TO 10 THSD SCT AGAIN AFTER 18Z ON
FRIDAY.  ISOLATED SHRA AND TSRA ARE POSSIBLE ALONG AND WEST OF
A KERV TO CARRIZO SPRINGS LINE AFTER 20Z FRIDAY.  S TO SE WINDS
AT 10 TO 15 KNOTS WILL DIMINISH TO AROUND 10 KNOTS OR LESS AFTER
07Z AND INCREASE TO 10 TO 15 KNOTS AFTER 15Z FRIDAY.

PREV DISCUSSION... /ISSUED 318 PM CDT THU AUG 11 2011/

DISCUSSION...
CONVECTION PROPAGATING WESTWARD ALONG A FRONTAL BOUNDARY NEAR ABI
COULD POSSIBLY ENCOURAGE ORGANIZED THUNDERSTORM DEVELOPMENT TO
SPREAD SOUTH INTO THE HILL COUNTRY BY LATE THIS EVENING. AHEAD OF
THIS FEATURE...A FEW CONVECTIVE CELLS ARE ALSO FORMING NEAR LLANO
WESTWARD TO THE CONCHO RIVER BASIN NEAR SJT. THE ISOLATED ACTIVITY
FORMING OVER OUR FORECAST AREA LATE THIS AFTERNOON WILL BE
CAPABLE OF PRODUCING STRONG DOWNDRAFTS OF AROUND 50 MPH AND WILL
BE MENTIONED IN AN HWO UPDATE...BUT MOST ACTIVITY SHOULD BE BRIEF
AND SHORT-LIVED WITH OUT A FOCUSING BOUNDARY. ALOFT...THE RIDGE
CENTER IS NEAR WEST CENTRAL TX WHERE THE WEAK FRONTAL BOUNDARY IS
TRYING TO PROGRESS SOUTHWARD. THUS WILL KEEP THE FORECAST
BASED ON THE 12Z MODEL RUNS WHICH ARE CONSERVATIVE ON POPS AND QPF
FOR SOUTH CENTRAL TX. AS SUCH...THE ISOLATED CONVECTION WILL LIMIT
THE COOLING POTENTIAL FROM OUTFLOWS...SO THE HEAT ADVY EXTENSION
FOR FRIDAY APPEARS TO BE ON TRACK FOR NOW.

OVER THE WEEKEND...DRIER MID LEVEL AIR IS EXPECTED TO SEEP
SOUTHWARD FROM N CNTRL TX AND ONSHORE FROM THE GULF TO CREATE A
DEFORMATION ZONE FOR THE MOISTURE POOLING OVER SOUTH CENTRAL TX.
THUS BY SUNDAY...THE RAIN CHANCES DECREASE AND THE LOW LEVEL AIR
COULD BECOME SUFFICIENTLY DRY TO REDUCE THE POTENTIAL FOR HEAT
ADVY CONDITIONS. THE DIRTY RIDGE ALOFT COULD STILL OFFER A SUPRISE
OR TWO THIS WEEKEND AS WEAK MID LEVEL CONVERGENCE FEATURES...SUCH
AS THE ONE NOTED THIS MORNING WEST OF DRT...COULD APPEAR ON SHORT
NOTICE AND ALTER CONVECTIVE FOCUS ENOUGH TO INFLUENCE TEMPERATURES
AND THE GRADUAL FORECAST DEPLETION OF MOISTURE. WILL CONTINUE WITH
HIGH TEMPS MOSTLY ABOVE 100 AND MIN TEMPS MOSTLY ABOVE 75 THROUGH
THE EXTENDED AS THE UPPER RIDGE APPEARS TO BECOME MORE DOMINANT
OVER TX BY THE MIDDLE OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              80 103  79 105  78 /  10  10  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  78 101  76 103  74 /  10  10  10  10  10
NEW BRAUNFELS MUNI AIRPORT     77 102  75 103  75 /  10  10  10  -   10
BURNET MUNI AIRPORT            77 100  77 100  77 /  10  10  10  10  10
DEL RIO INTL AIRPORT           81 101  81 102  80 /  40  20  10  -   -
GEORGETOWN MUNI AIRPORT        80 101  79 102  78 /  10  10  10  10  10
HONDO MUNI AIRPORT             78 102  78 103  76 /  10  10  10  -   -
SAN MARCOS MUNI AIRPORT        79 101  78 102  77 /  10  10  10  -   10
LA GRANGE - FAYETTE REGIONAL   79 100  78 101  77 /  -   -   10  10  10
SAN ANTONIO INTL AIRPORT       80 101  79 101  78 /  10  10  10  -   -
STINSON MUNI AIRPORT           81 104  80 104  78 /  10  10  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL MIDNIGHT CDT FRIDAY NIGHT FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT...
DIMMIT...FAYETTE...FRIO...GONZALES...GUADALUPE...HAYS...KARNES...
KINNEY...LAVACA...LEE...MAVERICK...MEDINA...TRAVIS...UVALDE...VAL
VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...25
PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, Aug 11, 2:10 PM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
310 PM CDT THU AUG 11 2011

TXZ171>173-183>194-202>209-217>225-228-122015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
310 PM CDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS NORTH AND WEST OF A LINE FROM BURNET TO
KERRVILLE TO JOURDANTON MAY PRODUCE WIND GUSTS TO 50 MPH.

IN ADDITION...A HEAT ADVISORY IS IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS EXCEPT THE TEXAS HILL COUNTRY THIS AFTERNOON AND
EVENING. HEAT INDEX VALUES WILL EXCEED 105 AND OVERNIGHT LOW
TEMPERATURES WILL BE NEAR 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A HEAT ADVISORY IS IN EFFECT FRIDAY FOR ALL OF SOUTH CENTRAL TEXAS
EXCEPT THE TEXAS HILL COUNTRY. HEAT INDEX VALUES WILL EXCEED 105
AND OVERNIGHT LOW TEMPERATURES WILL BE NEAR 80. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 11, 9:52 PM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1052 PM CDT THU AUG 11 2011

TXZ183-202-120445-
KINNEY-VAL VERDE-
1052 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE AND WESTERN KINNEY
COUNTIES UNTIL 1145 PM CDT...

AT 1051 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS FROM LAKE AMISTAD TO NORTH OF DEL RIO...MOVING TO THE
SOUTH AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THE THUNDERSTORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING. IN ADDITION...BRIEF PERIODS
OF MODERATE TO HEAVY RAIN WILL COME WITH THE THUNDERSTORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEVILS RIVER STATE NATURAL AREA...
  DEL RIO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Aug 11, 10:42 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1142 PM CDT THU AUG 11 2011

TXZ183-202-120600-
KINNEY-VAL VERDE-
1142 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VAL VERDE AND KINNEY
COUNTIES UNTIL 100 AM CDT...

AT 1140 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS FROM DEL RIO TO NEAR BRACKETTVILLE...MOVING TO THE
SOUTH AT 5 MPH.

PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED WITH THE THUNDERSTORMS
FOR THE NEXT HOUR...ALONG WITH WIND GUSTS OF 25 TO 40 MPH...AND
FREQUENT DANGEROUS LIGHTNING. CAUTION IS ADVISED ON WET AND SLIPPERY
ROADS AND HIGHWAYS AND AT LOW WATER CROSSINGS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRACKETTVILLE...
  DEL RIO...
  STANDART...
  LAUGHLIN AFB...
  AMANDA...
  ALAMO VILLAGE...
  AMISTAD VILLAGE...
  TURKEY MOUNTAIN...
  ROUGH CANYON REC AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Aug 11, 11:38 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1238 AM CDT FRI AUG 12 2011

TXZ183>185-202-203-217-218-120630-
EDWARDS-KINNEY-MAVERICK-REAL-UVALDE-VAL VERDE-ZAVALA-
1238 AM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN ZAVALA...VAL
VERDE...WESTERN UVALDE...WESTERN REAL...NORTHERN MAVERICK...KINNEY
AND SOUTHERN EDWARDS COUNTIES UNTIL 130 AM CDT...

AT 1233 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF THUNDERSTORMS 14 MILES NORTHEAST OF ALAMO VILLAGE...OR 20 MILES
NORTH OF BRACKETTVILLE...MOVING NORTHEAST AT 20 MPH.

PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED WITH THE THUNDERSTORMS
FOR THE NEXT HOUR...ALONG WITH WIND GUSTS OF 25 TO 40 MPH...AND
FREQUENT DANGEROUS LIGHTNING. CAUTION IS ADVISED ON WET AND SLIPPERY
ROADS AND HIGHWAYS AND AT LOW WATER CROSSINGS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLEWETT...
  CLINE...
  LAGUNA...
  MONTELL...
  BARKSDALE...
  CAMP WOOD...
  VANCE...

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Aug 12, 12:24 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
124 AM CDT FRI AUG 12 2011

TXZ184-185-187-202>204-120715-
BANDERA-EDWARDS-KINNEY-MEDINA-REAL-UVALDE-
124 AM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANDERA...UVALDE...
SOUTHERN REAL...WESTERN MEDINA...NORTHEASTERN KINNEY AND SOUTHERN
EDWARDS COUNTIES UNTIL 215 AM CDT...

AT 118 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF REAGAN WELLS...OR 17 MILES
SOUTHWEST OF LEAKEY...MOVING EAST AT 30 MPH. THIS THUNDERSTORM IS
TRAVELING ALONG AND NORTH OF HIGHWAY 90.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. PERIODS OF MODERATE TO
HEAVY RAIN ARE EXPECTED WITH THE THUNDERSTORMS FOR THE NEXT HOUR.
CAUTION IS ADVISED ON WET AND SLIPPERY ROADS AND HIGHWAYS AND AT LOW
WATER CROSSINGS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEAKEY...
  VANDERPOOL...
  TARPLEY...
  HONDO...
  REAGAN WELLS...
  CONCAN...
  GARNER STATE PARK...
  TUFF...
  RIO FRIO...
  KNIPPA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Aug 12, 1:10 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
210 AM CDT FRI AUG 12 2011

TXZ185-187-203-204-120815-
BANDERA-MEDINA-REAL-UVALDE-
210 AM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BANDERA...
NORTHEASTERN UVALDE...SOUTHEASTERN REAL AND WESTERN MEDINA COUNTIES
UNTIL 315 AM CDT...

AT 203 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES SOUTH OF UTOPIA...OR 15
MILES SOUTH OF VANDERPOOL...MOVING EAST AT 20 MPH. THESE STORMS ARE
MOVING ALONG AND NORTH HIGHWAY 90.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. CAUTION IS ADVISED ON
WET AND SLIPPERY ROADS AND HIGHWAYS AND AT LOW WATER CROSSINGS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TARPLEY...
  HONDO...
  SABINAL...
  D'HANIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Austin/San Antonio radar (KEWX), 81 km away, was scanning. The volume nearest the first event began at 08:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Medina

When
August 12, 2:30 AM CST
Where
Medina County, 5.41 mi E of Mico
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
29.530, -98.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339569.